MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HUMERAL NAIL 8/7MM X 16CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HUMERAL NAIL 8/7MM X 16CM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71770816
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, the surgeon had already decided to place a trigen humeral nail 8/7mm x 16cm proximal bent, but when placing it the lateral cortex broke, and he decided to place a longer one, which was 8/7mm x 24mm.No delay occurred as a consequence of this problem.Patient current health status is good.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, intake form and post-op form support the compliant, however, it does not aid in determining the clinical root cause of the reported failure.According to the report, the broken nail was removed and replaced with place a longer one, which was 8/7mm x 24mm.The provided post-op report revealed, ¿the nail was locked proximally, and distally.Excellent reduction and fixation were achieved.¿ it was reported, the patient¿s current health status is good.Therefore, since there was no delay because of this problem, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed in the preoperative planning section, that a proper type and size of implant must be selected to insure effective treatment of patients.Furthermore, fracturing of the implant components is identified as a possible adverse effect.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, intake form and post-op form support the compliant, however, it does not aid in determining the clinical root cause of the reported failure.According to the report, the broken nail was removed and replaced with place a longer one, which was 8/7mm x 24mm.The provided post-op report revealed, ¿the nail was locked proximally, and distally.Excellent reduction and fixation were achieved.¿ it was reported, the patient¿s current health status is good.Therefore, since there was no delay because of this problem, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device revealed in the preoperative planning section, that a proper type and size of implant must be selected to insure effective treatment of patients.Furthermore, fracturing of the implant components is identified as a possible adverse effect.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or potential causes that could contribute to the reported event include excessive forces applied to implant and surgical technique.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: health effect - impact code.

Brand Name
HUMERAL NAIL 8/7MM X 16CM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13532959
Report Number1020279-2022-00694
Device Sequence Number14721355
Product Code HSB
UDI-Device Identifier03596010514387
UDI-Public03596010514387
Combination Product (Y/N)N
PMA/510(K) Number
K032722
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71770816
Device Catalogue Number71770816
Device Lot Number20LSM0039
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/25/2022
Supplement Date Received by Manufacturer03/17/2022
03/17/2022
11/29/2022
Initial Report FDA Received Date02/15/2022
Supplement Report FDA Received Date03/20/2022
03/23/2022
12/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR
Patient SexFemale